Wisconsin, 2012Tornado and Flash Flood in Wisconsin, May 27 to 28, 2012
May 27 to 28, 2012 · NWS MPX · 4 events in 1 county or zone
Bands of thunderstorms developed during the evening of Sunday, May 27th, across portions of southwest, and east central Minnesota. The storms that moved from east central Minnesota, northeast into west central Wisconsin, became severe, along with several rounds of the storms in Polk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of thunderstorms developed during the evening of Sunday, May 27th, across portions of southwest, and east central Minnesota. The storms that moved from east central Minnesota, northeast into west central Wisconsin, became severe, along with several rounds of the storms in Polk County. This caused flash flooding in the county, along with rainfall amounts as high as 2 to 4 inches in less than 3 hours. In addition, two separate storms caused a few trees to blow down near Frederic and Clam Falls. One brief weak tornado touched down northeast of Luck.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 5:50 PM CST, 30 minutes earlier.
Area forecast discussion, May 27, 5:50 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT SUN MAY 27 2012
.DISCUSSION...ISSUED 247 PM CDT
MAIN SHORT TERM CONCERNS DEAL WITH SVR WX LATER THIS AFTN/EVENING
AS A SLOW MOVING COLD FRONT AND ASSOCIATED MID-LEVEL SHRTWV WILL
COMBINE TO CREATE STRONG TO SVR TSRA ACROSS MOST OF THE FA. TIMING
REMAINS PROBLEMATIC DUE TO A FAIRLY STRONG CAP IN PLACE...BUT THIS
SHOULD QUICKLY ERODE ONCE THE SHRTWV MOVES TO THE NE AND MID-LEVEL
COOLING DEVELOPS THIS EVENING. SEE LATEST SPC FOR MORE
INFORMATION.
BASED ON SVR WX PARAMETERS...THE MAIN THREAT WILL BE INITIALLY
LARGE HAIL...THEN TRANSITION INTO A STRAIGHT LINE WND EVENT.
HOWEVER...NEAR THE WARM FRONT ACROSS CENTRAL MN...ISOLATED
TORNADOES ARE POSSIBLE...MAINLY BEFORE 8 PM. RESIDUAL SHRA/TSRA
WILL BE POSSIBLE EARLY MONDAY AS THE FRONT MOVES INTO EASTERN WI.
THE MAIN UPPER STORM SYSTEM ASSOCIATED WITH THE SVR WX ANTICIPATED
THIS EVENING WILL TRACK ALONG THE MN/CANADIAN BORDER. IN THE WAVE
OF THE CYCLONIC FLOW ARND THIS SYSTEM...-SHRA AND BELOW NORMAL
TEMPS ARE EXPECTED THRU TUE.
AFT TUE...A FAST MOVING STORM SYSTEM WILL TRACK ACROSS THE
NORTHERN ROCKIES...AND INTO THE MIDWEST. MODELS SEEM TO INDICATE
AN INVERTED TROUGH TYPE ENVIRONMENT ACROSS THE UPPER MIDWEST WHICH
WILL LIMITED SVR WX...BUT KEEP CONDS UNSETTLED AND COOLER THAN
NORMAL. IN THE WAVE OF THIS SYSTEM...EXPECT A WARM-UP BY THE END
OF THE WEEK...ALONG ANOTHER CHC OF TSRA/SHRA.
&&
.AVIATION.../00Z TAF ISSUANCE/
CONVECTION BEGINNING TO LIGHT UP ACROSS E NEB INTO SW MN AND NW WI
IN AREA OF VERY UNSTABLE AIRMASS AHD OF SFC CDFNT NOW MOVING INTO W
MN. SFC WNDS HAVE TURNED WLY AT AQP/MML AND PQN. MAIN SVR THREAT
WILL BE EAST OF THESE AREAS. SFC LOW IS NEAR FAR WITH WARMFNT
EXTENDING SE FROM LOW TO NEAR PKD TO HYR. EXPECT TSTMS TO CONTINUE
TO BECOME MORE WDSPRD THIS EVENING AS BETTER UPPER LEVEL DYNAMICS
MOVE INTO AREA. WEAK VORT MOVING NNE IN MOIST PLUME IS NOW IN NW IA
HELPING TO FIRE STORMS IN SC MN INTO NW WI. MAINLY UPPER TROF IS
NOW SWINING ACRS CNTL INTO E NEB/KS FIRING STORMS IN SW MN INTO E
NEB WHICH WILL BE LIFTING NE ACRS AREA LATER THIS EVENING/OVERNIGHT.
THREAT OF TSTMS SLIGHT AT AXN AND EAU NEXT 8 HOURS...BUT GOOD AT
REMAINDER OF TAFS. TSTMS WILL BE ENDING FROM SW TO NE LATE TONIGHT.
WLY WINDS BECOMING GUSTY TO 20-25KTS ON MONDAY BEHIND CDFNT.
KMSP...TSTMS WILL BECOME MORE WDSPRD AFT 02Z AS CONVECTION IN NEB/SW
MN LIFTS ACRS AREA. EXPECT PRDS MVFR/IFR IN HEAVIER STORMS. DCAPE
VALUES HIGH ENUF FOR SOME TSTMS TO PRODUCE POTENTIALLY STRONG WINDS
BEFORE 06Z. MAIN AREA OF TSTMS SHUD BE NE OF MSP BY 08Z. WLY WIDNS
GUSTING TO 20 KTS AFT 17Z. VFR CU WILL DEVELOP BY 18Z...MAINLY SCT
BUT OCNL BKN040.
/OUTLOOK/
TUESDAY...MVFR/VFR. WINDS NW AT 15G25KT
WEDNESDAY...VFR. WINDS LIGHT AND VARIABLE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ANOKA-BENTON-BLUE
EARTH-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-WASHINGTON-WATONWAN-WRIGHT.
WI...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR POLK.
&&
JLT/BAPHazardous weather outlook, May 27, 10:06 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT SUN MAY 27 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1106 AM CDT SUN MAY 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
IT WILL BE HOT AND HUMID OVER MUCH OF THE REGION THIS AFTERNOON WITH
TEMPERATURES WARMING INTO THE UPPER 80S TO MIDDLE 90S. THE HEAT
INDEX WILL APPROACH NEAR 100 DEGREES OVER EASTERN AND SOUTHERN
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. TAKE EXTRA PRECAUTIONS
TODAY IF YOU WORK OR SPEND EXTENSIVE TIME OUTSIDE.
IN ADDITION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
WESTERN MINNESOTA AS A COLD FRONT PUSHES IN FROM THE DAKOTAS.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE... AS WELL AS A FEW
TORNADOES. THE STORMS MAY PRODUCE HEAVY RAIN AND CAUSE FLASH
FLOODING TONIGHT AS THEY PASS ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND FAR WESTERN WISCONSIN. FLOODING MAY ALSO DEVELOP
ALONG THE ALREADY SWOLLEN RIVERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW NON SEVERE STORMS ARE POSSIBLE ACROSS EASTERN MINNESOTA AND
WEST CENTRAL WISCONSIN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 27, 4:07 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 PM CDT SUN MAY 27 2012
MNZ083>085-091>093-272245-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-
507 PM CDT SUN MAY 27 2012
AT 505 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MINNESOTA LAKE. THIS STORM WAS MOVING NORTH AT 30
MPH.
HAIL UP TO ONE HALF INCH DIAMETER AND WINDS GUST UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MINNESOTA LAKE.
WALDORF.
OTISCO.
PEMBERTON.
JANESVILLE.
LAT...LON 4418 9368 4418 9304 4402 9303 4352 9354
4350 9428
TIME...MOT...LOC 2206Z 199DEG 24KT 4387 9383Special weather statement, May 27, 5:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT SUN MAY 27 2012
MNZ076-077-280030-
LE SUEUR-RICE-
638 PM CDT SUN MAY 27 2012
AT 631 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF JANESVILLE. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ELYSIAN.
WATERVILLE.
KILKENNY.
LE CENTER.
MONTGOMERY.
HEIDELBERG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4424 9377 4425 9388 4454 9376 4445 9330
4420 9347 4419 9376
TIME...MOT...LOC 2338Z 206DEG 26KT 4421 9369
JLTSpecial weather statement, May 27, 5:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT SUN MAY 27 2012
MNZ065-280015-
RENVILLE-
645 PM CDT SUN MAY 27 2012
AT 640 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BECHYN. THIS STORM WAS MOVING NORTH AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BECHYN.
OLIVIA.
BIRD ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4488 9517 4489 9475 4460 9501 4467 9524
TIME...MOT...LOC 2345Z 197DEG 30KT 4473 9504
JLT
Local storm report, May 27, 6:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 1 SE NEW PRAGUE 44.54N 93.56W
05/27/2012 M1.00 INCH LE SUEUR MN TRAINED SPOTTER
55 TO 60 MPH WINDS
&&
L. SCHALLEREvent by event
1 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Polk
- When
- May 27, 6:20 PM CST to 6:30 PM CST
- Where
- Polk County, 0.81 mi S of Frederic to 2.77 mi NE of Clam Falls
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 45.658, -92.469
Several thunderstorms moved across northern Polk County between Frederic and Clam Falls and caused a few trees to be uprooted, along with several power poles blown down. In addition, one tree landed on a home, with others blocking county and state roads.
Hail, Polk
- When
- May 27, 6:37 PM CST
- Where
- Polk County, 0.84 mi SE of Frederic
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -92.460
Tornado, Polk
- When
- May 27, 7:13 PM CST to 7:15 PM CST
- Where
- Polk County, 1.82 mi NNE of Luck to 2 mi NE of Luck
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.592, -92.460
A tornado occasionally touched down during a two minute span filmed by a storm chaser. It appeared to be rather weak. The tornado touched down in a marsh area and caused no damage.
Flash Flood, Polk
- When
- May 27, 10:00 PM CST to May 28, 2:00 AM CST
- Where
- Polk County, 1.68 mi E of Lewis to 3.18 mi NE of Clam Falls
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 45.722, -92.365
Very heavy rainfall occurred across a large area of northern Polk County and caused road closures, road damage and washouts from the communities of Luck, Eureka, Laketown, West Sweden, Clam Falls, Frederic and Lewis. Based on road damage alone in the 7 towns, up to $100,000 in expected in damages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 27, 2012$9.8 million · EF0 · 45 events
- Strong Wind in Iowa, May 27, 20121 death · 1 event
- Rip Current in New Jersey, May 27, 20121 death · 1 event
- Hail and Damaging Wind in Kansas, May 27, 2012$5.9 million · 2.75 in hail · 19 events
- Tropical Storm and Heavy Rain in Georgia, May 27 to 29, 2012$2.3 million · 3 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2012$289,000 · 1.25 in hail · 29 events
- Flash Flood and Hail in Minnesota, May 27 to 28, 2012$139,000 · 1.5 in hail · 39 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2012$168,000 · EF0 · 31 events
- Flash Flooding and Hail in Pennsylvania, May 27 to 28, 2012$150,000 · 76 kt wind · 32 events
- Flooding in Minnesota, May 27, 2012$425,000 · 5 events
- Hail and Damaging Wind in Michigan, May 27, 20124 injured · $27,000 · 50 kt wind · 3 events
- Tornado and Flooding in Florida, May 27 to 29, 2012$109,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381419, 373676, 386890, 378721.